INRatio® and INRatio®2 PT/INR coagulation monitor and test strips used at home/ point of care - risk of low blood coagulation results

(Alere) Risk of low blood coagulation results when used by people with certain medical conditions, which can lead to taking the wrong dose of anti-coagulation medicine. (MDA/2015/012)

Action

You should:

  • review all patients for contra-indicated medical conditions listed in the Field Safety Notice (FSN)
  • ensure that patients who use these devices at home have received and understood the content of the manufacturer’s patient self-tester letter
  • recall patients if concerns are raised to:
    • verify INR with a laboratory based method
    • confirm that haematocrit values are within the correct ranges for the specific test strips used.
  • use an alternative method if there is a significant difference between the result given by this device and a laboratory based method, or if the haematocrit value is outside the correct range
  • perform periodic verification of the patient INR results using a laboratory method

Action by

The action should be taken by:

  • people responsible for anti-coagulation therapy clinics
  • all medical and nursing staff who use these devices or who are responsible for patients with these devices

Deadlines for actions

Actions underway: 2 April 2015, actions complete: 21 September 2015

Device details

Affected product Product part number Brand name
INRatio® test strips 0100071 Alere INRatio® PT/INR test strips, box of 12
  0100139 Alere INRatio® PT/INR test strips, box of 48
INRatio®2 test strips 99007EU INRatio®/INRatio®2 prothrombin time (PT) test strips heparin insensitive, box of 12
  99007G1 Alere INRatio®2 PT/INR test strip, heparin insensitive, box of 12
  99008EU INRatio®/INRatio®2 prothrombin time (PT) test strips heparin insensitive, box of 48
  99008G1 Alere INRatio®2 PT/INR test strip, heparin insensitive, box of 48
INRatio® monitors 0100004 Alere™ INRatio® PT/INR System Professional
  0100007 INRatio® prothrombin time (PT) monitoring system
INRatio®2 monitors 0200431 Alere™ INRatio®2 PT/INR professional testing system
  0200433 Alere™ INRatio®2 PT/INR home monitoring system

Problem/background

The manufacturer has recently identified that certain medical conditions may cause this device to give low blood coagulation (INR) results. This could lead to an incorrect dose of anticoagulation medication being taken. The newly identified contra-indicated medical conditions were detailed in the 2 field safety notices (FSN) issued in April and December 2014.

If the device gives a wrong low result, there could be a delay in recognising that a patient has had too much anticoagulation medicine. The primary complications of over-anticoagulation are related to bleeding. These complications can range from minor to life-threatening or fatal (e.g. intracranial haemorrhage).

These devices are used in anti-coagulation clinics in hospitals and other non-clinical settings. They are also used by GPs, district nurses and patients themselves in their own home.

The manufacturer plans to update the instructions for use to reflect the changes detailed in the FSNs by June 2015.

MHRA is issuing this Medical Device Alert to ensure that users know about this problem and take the appropriate actions.

Manufacturer contacts

Alere
Telephone: 01614 835 884

Email: uksupport@alere.com

Distribution

If you are responsible for cascading these alerts in your organisation, these are our suggested distribution lists.

Trusts

CAS and SABS (NI) liaison officers for onward distribution to all relevant staff including:

  • A&E consultants
  • A&E departments
  • A&E directors
  • A&E nurses
  • anti-coagulation clinics
  • biochemists
  • biomedical science departments
  • cardiac laboratory technicians
  • cardiologists
  • cardiology departments
  • cardiology nurses
  • cardiology, directors of
  • cardiothoracic departments
  • cardiothoracic surgeons
  • cardiothoracic surgery directors
  • chief pharmacists
  • clinical governance leads
  • clinical pathologists
  • clinical pathology directors
  • community hospitals
  • community nurses
  • coronary care departments
  • coronary care nurses
  • day surgery units
  • district nurses
  • equipment stores
  • equipment libraries and stores
  • general surgeons
  • general surgery
  • general surgical units, directors of
  • haematologists
  • health and safety managers
  • health visitors
  • hospital at home units
  • hospital pharmacies
  • hospital pharmacists
  • minor injury units
  • medical directors
  • NHS walk-in centres
  • occupational health departments
  • outpatient clinics
  • outpatient theatre managers
  • outpatient theatre nurses
  • paediatricians
  • paediatric cardiologists
  • paediatric nephrologists
  • paediatric rheumatologists
  • paediatric haematologists
  • paramedics
  • pharmacists
  • point of care testing co-ordinators
  • risk managers
  • staff supporting patients receiving haemodialysis at home
  • supplies managers
  • theatre managers
  • theatre nurses
  • theatres
  • walk-in centres

Independent distribution

Establishments registered with the Care Quality Commission (CQC) (England only):

  • adult placement
  • care homes providing nursing care (adults)
  • clinics
  • hospices
  • hospitals in the independent sector
  • independent treatment centres
  • nursing agencies
  • private medical practitioners

Note: CQC and OFSTED do not distribute these alerts. Independent healthcare providers and social care providers can sign up to receive MDAs directly from the Department of Health’s Central Alerting System (CAS) by sending an email to: safetyalerts@dh.gsi.gov.uk and requesting this facility.

Enquiries

England

Send enquiries about this notice to MHRA, quoting reference number MDA/2015/012 or 2014/012/015/081/005.

Technical aspects

Rosalind Polley, MHRA
Telephone: 020 3080 7119

Email: rosalind.polley@mhra.gsi.gov.uk

Clinical aspects

Dr Camilla Fleetcroft, MHRA
Telephone: 020 3080 6097

Email: camilla.fleetcroft@mhra.gsi.gov.uk

Reporting adverse incidents in England

Through Yellow Card

Northern Ireland

Alerts in Northern Ireland are distributed via the NI SABS system. Enquiries and adverse incident reports in Northern Ireland should be addressed to:

Northern Ireland Adverse Incident Centre, CMO Group,
Department of Health, Social Services and Public Safety
Tel: 028 9052 3868
Fax: 028 9052 3900

Email: NIAIC@dhsspsni.gov.uk

Reporting adverse incidents in Northern Ireland

Please report directly to NIAIC using the forms on the website.

Northern Ireland Adverse Incident Centre (NIAIC)

Scotland

Enquiries and adverse incident reports in Scotland should be addressed to:

Incident Reporting and Investigation Centre
Health Facilities Scotland
NHS National Services Scotland
Telephone: 0131 275 7575
Fax: 0131 314 0722

Email: nss.iric@nhs.net

Reporting adverse incidents in Scotland

NHS Boards and Local Authorities in Scotland – report to Health Facilities Scotland.

Contractors such as private hospitals carrying out NHS work and private care homes that accept social work funded clients – report to Health Facilities Scotland.

Private facilities providing care to private clients report to the Care Inspectorate and MHRA.

Wales

Enquiries in Wales should be addressed to:

Healthcare Quality Division
Welsh Government
Telephone: 01267 225 278 / 02920 825 510

Email: Haz-Aic@wales.gsi.gov.uk

Reporting adverse incidents in Wales

Report to MHRA through Yellow Card and follow specific advice for reporting in Wales in MDA/2004/054 (Wales).

Download documents

MDA/2015/012 - INRatio® and INRatio®2 PT/INR coagulation monitor and test strips

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.